Maine, 2008

Lightning Strike in Maine, June 10, 2008

June 10, 2008 · NWS GYX · 1 event in 1 county or zone

Lightning was listed as the probable cause of a fire that destroyed a home in Kingfield. The fire apparently smouldered for about 12 hours before igniting.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning was listed as the probable cause of a fire that destroyed a home in Kingfield. The fire apparently smouldered for about 12 hours before igniting. Damage was estimated $200,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 10, 1:59 PM EST, 7 hours 1 minute earlier.

Area forecast discussion, Jun 10, 1:59 PM EST, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
259 PM EDT TUE JUN 10 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT. IN ADVANCE OF THE FRONT
STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING. HIGH PRESSURE WILL BUILD TOWARDS THE REGION FROM CANADA
WEDNESDAY...CRESTING ACROSS NEW ENGLAND FRIDAY. A COLD FRONT WILL
APPROACH THE REGION LATE SATURDAY AND INTO SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
DEEP CONVECTION DEVELOPING OVER THE TERRAIN OF WESTERN
ATTM...WHILE LESS IMPRESSIVE CELLS POPPING OVER CENTRAL AND SRN NH.
EARLY ON COMBINATION OF TERRAIN FORCING AND WEAKENING CAP IN THE N
WILL ALLOW CELLS TO DEVELOP BETTER IN THE TERRAIN OVER THE NEXT
HOUR OR SO...THEN A BETTER CHC ACROSS NH AS LINE TO THE WEST MOVES
THRU THE CWA LATE THIS AFT INTO THIS EVE. GYX 18Z RAOB SHOWS
SHALLOW MARINE LYR...WILL ALLOW FOR THREAT OF SVR ALL THE WAY TO
THE COAST.

ONCE PRE-FRONTAL TROUGH PASSES...WILL HAVE TO CONTEND WITH ANOTHER
CHC OF SHRA/TSRA WHEN THE FRONT ITSELF GOES THRU LATER THIS
EVENING...THEN THINGS SHOULD BEGIN TO CLEAR OUT AFTER MIDNIGHT.

&&

.SHORT TERM /WEDNESDAY/...
NW FLOW BEHIND THE FRONT WILL KEEP SKIES
M/CLR IN THE COASTAL PLAIN...AND SHOULD ALSO WARM THINGS UP FAIRLY
WELL IN THE DOWNSLOPE AREAS. SOME CLOUDS A SHRA OR TSRA WILL BE
IN THE MTNS AS 500MB TROUGH AXIS MOVES THRU.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST WEDNESDAY NIGHT AND
THURSDAY. RETURN FLOW ON BACK SIDE OF HIGH BRINGS WARMER AND MORE
HUMID AIR INTO THE REGION FRIDAY INTO SATURDAY.

ANOTHER FRONT APPROACHES ON SATURDAY AND WILL BRING AN INCREASE IN
CLOUDS AND THE THREAT OF SHOWERS BY LATE IN THE DAY. THAT FRONT
MOVES OFFSHORE SUNDAY WITH IMPROVING CONDITIONS DURING THE DAY...BUT
COOLER AND SPMEWHAT UNSETTLED WEATHER WILL REDEVELOP EARLY NEXT
WEEK AS COLD AIR ALOFT MOVES EAST.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHORT TERM ...VFR CONDITIONS IN GENERAL...BUT TSRA COULD BRIEFLY
LOWER CIG/VIS TO MVFR/IFR FOR A SHORT PERIOD DURING THRU THIS EVE.
COULD SEE SOME ISOLATED WIND GUSTS OF 40-50 KT...FREQUENT
LIGHTNING...AND HEAVY RAIN. ONCE THE FRONT MOVES THROUGH...AROUND
06Z...SHOULD SEE VFR RIGHT THROUGH FRIDAY.

LONG TERM...VFR CONDITIONS EXPECTED INTO SATURDAY. IFR CONDITIONS
POSSIBLE IN SHOWERS AND THUNDERSTORMS LATE SATURDAY INTO SUNDAY.
CONDITIONS SHOULD IMPROVE TO VFR SUNDAY.

&&

.MARINE...
SHORT TERM...WINDS/SEAS TO REMAIN BELOW SCA CRITERIA THROUGH
WEDNESDAY. MARINERS SHOULD BE ALERT FOR THE POTENTIAL OF STRONG
THUNDERSTORMS INTO THIS EVENING IN ADVANCE OF AN APPROACHING COLD
FRONT.

LONG TERM...REMAINING BELOW SCA CRITERIA THROUGH FRIDAY. WINDS AND
SEAS WILL INCREASE SATURDAY OUT AHEAD OF COLD FRONT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...CEMPA
LONG TERM...JENSENIUS
AVIATION...CEMPA
MARINE...CEMPA/JENSENIUS
Hazardous weather outlook, Jun 10, 3:00 PM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
400 PM EDT TUE JUN 10 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-112000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
400 PM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW
HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. THE COMBINATION
OF HIGH AMOUNTS OF LOW LEVEL MOISTURE WITH SURFACE HEATING IN
CONJUNCTION WITH A SWEEPING MID LEVEL JET OF 50-75KT WILL BRING
THE THREAT OF STRONG TO SEVERE THUNDERSTORMS FOR THE REMAINDER OF
THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT WILL BE WIND
DAMAGE. SEE SPC DAY 1 CONVECTIVE OUTLOOK /ACUS01 KWNS/ DISCUSSION
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS OF
SEVERE WEATHER.

ANZ150>154-112000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
400 PM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...
THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...
THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. MARINERS
SHOULD SEEK SAFE HARBOR IF THUNDERSTORMS APPROACH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

MARINERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER.

In the hours before

Local storm report, Jun 10, 6:40 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
740 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     NEW PORTLAND            44.88N 70.10W
06/10/2008                   SOMERSET           ME   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0620 PM     TSTM WND DMG     MADISON                 44.80N 69.87W
06/10/2008                   SOMERSET           ME   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

MC
Special weather statement, Jun 10, 6:59 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
759 PM EDT TUE JUN 10 2008

MEZ008-009-013-014-110045-
CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN
SOMERSET-
759 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 845 PM EDT...

AT 759 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF STRONG...OR ABOUT 7
MILES NORTH OF FARMINGTON...MOVING NORTHEAST AT 27 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STRONG...AVON...NEW
VINEYARD...NEW PORTLAND...EMBDEN...SOLON...MOSCOW...BRIGHTON AND
BINGHAM THROUGH 845 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES/TAYLOR
Special weather statement, Jun 10, 7:04 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
804 PM EDT TUE JUN 10 2008

NHZ003-005-110045-
NORTHERN GRAFTON-SOUTHERN GRAFTON-
804 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 845 PM
EDT...

AT 804 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES WEST OF HANOVER...OR
ABOUT 7 MILES NORTHWEST OF WHITE RIVER JUNCTION...MOVING NORTHEAST AT
35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND LEBANON...HANOVER...LYME...PIERMONT...WARREN...HAVERHILL...
WOODSVILLE...SUGAR HILL...LISBON AND LANDAFF CENTER THROUGH 845 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES/TAYLOR
Local storm report, Jun 10, 7:28 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
828 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND DMG     CLAREMONT               43.38N 72.35W
06/10/2008                   SULLIVAN           NH   PUBLIC

            TREES DOWN

&&

HAYES
Special weather statement, Jun 10, 7:37 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
837 PM EDT TUE JUN 10 2008

MEZ008-009-110115-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
837 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 915 PM EDT...

AT 837 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF REDINGTON...OR ABOUT 13
MILES EAST OF RANGELEY...MOVING NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND REDINGTON...CARRABASSETT
VALLEY...FLAGSTAFF LAKE AND CARATUNK THROUGH 915 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES/TAYLOR
Special weather statement, Jun 10, 8:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
954 PM EDT TUE JUN 10 2008

MEZ007-012-110245-
NORTHERN OXFORD-SOUTHERN OXFORD-
954 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 1045 PM
EDT...

AT 954 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6
MILES NORTHWEST OF GILEAD TO 11 MILES SOUTHWEST OF STOWE...MOVING
NORTHEAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT GILEAD...STOWE...LOVELL...NEWRY...BETHEL...SWEDEN...LOCKE
MILLS...STONEHAM...MILTON AND HANOVER THROUGH 1045 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

HAYES/TAYLOR

The radar

The Portland,ME radar (KGYX), 118 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Franklin

When
June 10, 9:00 PM EST
Where
Franklin County, Kingfield
Property damage
$200,000
Reported by
Newspaper
Coordinates
44.950, -70.150

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144077.